Medicines taken by mouth can affect the digestive system in a number of ways. Both prescription and over-the-counter medicines are usually safe and work well. But they may cause harmful effects in some people. Certain medicines taken together may interact. They can cause harmful side effects. Or they may affect how well the medicines work. It is also important that your healthcare providers know about your allergies, sensitivities, and other health conditions before you start taking a new medicine.
People with food allergies, such as gluten allergy in celiac disease, must be sure medicines don't contain these substances. People with food intolerances can often have the small amounts of fillers or additives in medicines. But they should check with their healthcare providers if they have concerns.
Listed below are some problems related to the digestive system that can happen when taking medicine:
What to do
Irritation of the esophagus
Tips to prevent irritation of the esophagus
Some people have difficulty swallowing tablets or capsules, or sometimes take medicines without liquid. Tablets or capsules that stay in the esophagus may release chemicals that can irritate the lining of the esophagus. This may cause ulcers, bleeding, perforation, and narrowing (strictures) of the esophagus. The risk for these types of injuries is higher if you have health problems involving the esophagus. Examples are:
Narrowing of the esophagus (strictures)
Hardening of the skin (scleroderma)
Irregular muscle activity of the esophagus. This delays the passage of food (achalasia).
Certain medicines can also cause ulcers in the esophagus when they become lodged there. These include aspirin, antibiotics such as doxycycline, quinidine, potassium chloride, vitamin C, and iron.
Stand or sit when swallowing medicines.
Take several swallows of liquid before taking the medicine. Swallow the medicine with an 8-ounce glass of liquid.
Don't lie down right after taking medicine. This is to make sure the pills have passed through the esophagus into the stomach.
Tell your healthcare provider if you have pain when swallowing or feel that the medicine is sticking in your throat.
Tips to prevent reflux
Some medicines get in the way of the action of the sphincter muscle. This muscle is located between the esophagus and stomach. This muscle allows food to pass into the stomach after you swallow. This can increase the chances of reflux. Or it can back up the stomach's acidic contents into the esophagus. Classes of medicines that may increase the severity of reflux include:
Nonsteroidal anti-inflammatory drugs (NSAIDs)
Calcium channel blockers
Birth control pills
Stay away from coffee, alcohol, chocolate, and fatty or fried foods. These may make reflux worse.
Quit, or reduce, smoking.
Don't lie down right after eating.
Irritation of the stomach
Tips to prevent irritation of the stomach
One of the most common irritants to the lining of the stomach is NSAIDs. These include medicines such as ibuprofen and other common pain relievers. These medicines make it harder for the stomach lining to resist acid made in the stomach. It can sometimes lead to inflammation of the stomach lining (gastritis), ulcers, bleeding, or a hole (perforation) in the lining. Older adults are at greater risk for irritation from these medicines because they are more likely to take these pain relievers for chronic conditions. People with a history of peptic ulcers and gastritis are also at risk.
Don't drink alcoholic beverages when taking these medicines.
Take medicines with food or with a full glass of milk or water. This may reduce irritation.
Take the smallest dose needed for your condition for the shortest time possible.
If you are already taking aspirin for a health reason, check with your healthcare provider before taking NSAIDs. The combination can make stomach irritation worse.
Tips to prevent constipation
A variety of medicines can cause constipation. This happens because these medicines affect the nerve and muscle activity in the colon (large intestine). The result is slow and difficult passage of stool. Medicines that may cause constipation include:
Blood pressure medicines (antihypertensives)
Antacids containing mostly aluminum
Narcotics or pain medicines
Nausea medicines (antiemetics)
Eat a well-balanced diet that includes fruits, vegetables, and whole grains.
Increase your daily fiber. Most women should aim for 25 grams of fiber each day. Men should try to get around 38 grams.
Drink plenty of fluids.
Discuss with your provider about taking a laxative or stool softener.
Tips to prevent diarrhea
Diarrhea from medicine is most often caused by antibiotics. This is because they affect bacteria normally present in the large intestine. This should go away once you finish taking the medicine. Sometimes these changes in intestinal bacteria allow too much bacteria called C. difficile to grow. This causes more serious diarrhea. This bacteria can cause colitis, resulting in very loose, watery stools.
This colitis is usually treated with another antibiotic that acts on the C. difficile. Certain medicines may also change the movements or fluid content of the colon without causing colitis. Colchicine and magnesium-containing antacids can both cause diarrhea. Talk with your healthcare provider if the diarrhea continues for several days.
Usually, preventing diarrhea involves not eating foods known to irritate your stomach.
Treatment usually involves replacing lost fluids, stopping the medicine if you are able to. You may need to take antibiotics if C. difficile colitis is the cause.
Eating foods that are high in lactobacillus, such as yogurt, acidophilus milk, and some cottage cheeses, may help to restore the normal bacteria in the large intestine. But this has not been shown to work for all people.
If you are lactose intolerant, don't eat foods with lactose. This can make the diarrhea worse.
Call your provider right away if your diarrhea is severe enough to make you dehydrated. Also call if you also have belly pain, fever, or bleeding. These symptoms aren't usual for medicine-induced diarrhea.